Louisiana, 2018

Damaging Winds in Louisiana, July 31, 2018

July 31, 2018 · NWS SHV · 4 events in 2 counties and zones

Widely scattered showers and thunderstorms redeveloped over portions of Northcentral Louisiana during the late evening hours of July 31st, near a weak cold front that drifted slowly east with the passage of a positive tilt upper level trough. This trough enhanced large scale forcing near the front, with enough instability present for these storms to briefly become severe over Northern Winn Parish.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Widely scattered showers and thunderstorms redeveloped over portions of Northcentral Louisiana during the late evening hours of July 31st, near a weak cold front that drifted slowly east with the passage of a positive tilt upper level trough. This trough enhanced large scale forcing near the front, with enough instability present for these storms to briefly become severe over Northern Winn Parish. Damaging winds downed a few trees near and east of the Dodson community before weakening shortly thereafter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 31, 6:46 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 31, 6:46 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
746 PM CDT Tue Jul 31 2018

.UPDATE...
To change weather type back to Thunderstorms 00-06Z timeframe.

&&

.SHORT TERM...
Well, we are likely to diminish soon after sundown thunderwise,
but still looking good on Sat/Rad and even just a look out the
window to the ENE near Grambling and Farmerville with some little
anvils. Others showers are still right ahead of the front from
Sabine to Grant and LaSalle parishes. No other changes at this
time. /24/

&&

.PREV DISCUSSION... /issued 645 PM CDT Tue Jul 31 2018/

AVIATION...
For the ArkLaTex, fropa working past KLFK/KMLU attm with still a
few showers S of KELD moving SE16KT. SFC winds will keep N/NE this
cycle generally less than 10KT. There could be some patchy BR
around daybreak at a few sites with freshly wet soil. Otherwise
Chamber of Commerce start to the new month with dry weather
becoming hotter once again. /24/

PREV DISCUSSION... /issued 350 PM CDT Tue Jul 31 2018/

SHORT TERM...
Upper low has moved ne into Illinois, cold front wrapping south of
I-20 in ne TX, and prefrontal trough has pushed convection mostly
south of cwa as very dry mid lvl air has entrained behind this
trough. Have left in low pops into evening south of I-30 as base
of upper trough associated with the retreating upper low passing
thru area. Temps will fall quickly where dewpoints into the 50s
have moved into ne TX and post frontal cumulus will vaporize
quickly with setting sun. With the front movg very slowly across
remainder of area overnight, expect a variation of overnight lows.
Patchy fog expected across eastern portions of area where clouds
held temps down and dewpoints have not begun to fall. Radiation
cooling with damp ground in places once clouds diminish later this
eveing. Highs tomorrow either side of 90 degrees but virtually no
additional heat index with the low humidity./07/

LONG TERM.../Thursday through Tuesday/

A weak upper level trough will remain nearly stationary Thursday and
Friday across the Mid and Lower MS Valley, but despite the presence
of this feature over these areas through late week, sfc ridging will
maintain a light NNErly and dry low level flow which will keep the
Gulf (and hence low level moisture) cut off and the Ern and Srn
sections of Ncntrl LA dry. The GFS does hint at a weak inverted low
level trough developing Friday over the Lower MS Valley which may
migrate W into NE LA by afternoon, and may focus very isolated
afternoon convection over NE LA which may drift into the extreme Ern
sections of Ncntrl LA. The aforementioned upper level trough remains
progged to drift back W as a shear axis Saturday in response to the
building upper ridge that will begin expanding W across the SE U.S.
from the Wrn Atlantic, with a return of Srly low level winds and low
level moisture resulting in a greater expansion of isolated
convection developing over much of the region. Convection may be
more widely sct over the Srn and Ern zones Saturday and thus have
expanded low chance pops for these areas. Otherwise, isolated mainly
afternoon convection will remain the theme Sunday and Monday as the
weak shear axis is slowly lifted back N and W, trapped atop the SE
CONUS ridge and detached from the Westerlies.

The SE U.S. ridge should begin to flatten out early next week while
the death ridge over Four Corners region begins to amplify and
expand E into the Srn Plains. However, the ECMWF remains more
bullish with the Ewd expansion of the ridge over the Ark-La-Tex than
the GFS, which actually carves a rather deep trough along/E of the
MS Valley by midweek. Not quite buying into this scenario just yet,
but after brief respite from the extreme heat and humidity through
Friday, look for temps to climb back into the mid and possibly upper
90s in most locales this weekend and especially early next week. /15/

PREV DISCUSSION... /issued 133 PM CDT Tue Jul 31 2018/

UPDATE...
Made temp and dewpoint adjustments to reinitialize as portions of
ne TX rapidly rose to near 90 degrees by noon as soon as the
clouds cleared out of the area, but before any cold air advection
settled in. Also removed morning wording, which contained more in
the way of clouds and rain chances./07/

PREV DISCUSSION... /issued 1254 PM CDT Tue Jul 31 2018/

AVIATION...
Convection becmg more isold as moisture becmg more shallow. Left
in another two to three hours at klfk, keld, and kmlu, along with
mvfr cigs near convection. Northerly winds today with prefrontal
trough, otherwise lgt and vrbl until cold front wrapping into ne
TX maintains lgt north winds into night and Wed mrng. Klfk, kmlu,
and keld may see some low clouds and fog overngiht due to wet
ground and lower daytime highs coupled with a slower cooling of
dewpoints overnight./07/.

PREV DISCUSSION... /issued 1113 AM CDT Tue Jul 31 2018/

UPDATE...
Convection across the area has become more scattered with mid lvl
dry air intruding in advance of sfc front, still near I-30. Heavy
rain which ha.SHORT TERM...

.LONG TERM...

&&
s caused overnight flooding across portions of East
TX lakes has fortunately shifted into se TX. Adjusted fcst to
allow for a gradual tapering of pops from the late morning to
early eve period. Have also lowered aftn highs at most locations
due both to the cloud cover south of front and the temp gradient
profile upstream of the front, as do not expect temps to rise more
than 10 degrees at most from late morning readings in either
sector./07/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  68  91  69  93 /  10   0   0   0
MLU  69  89  67  91 /  30  10  10   0
DEQ  61  89  65  92 /   0   0   0   0
TXK  64  89  67  91 /   0   0   0   0
ELD  63  89  65  92 /  10   0   0   0
TYR  66  92  68  94 /   0   0   0   0
GGG  67  91  68  93 /   0   0   0   0
LFK  69  92  68  94 /  10   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

24/07/15
Hazardous weather outlook, Jul 31, 2:20 PM CST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
320 PM CDT Tue Jul 31 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
320 PM CDT Tue Jul 31 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Isolated to widely scattered afternoon showers and thunderstorms
will be possible Saturday through Monday across much of the Four
State Region, as low level moisture begins to increase once a weak
upper level disturbance drifts back west across the area. Locally
gusty winds and brief heavy rainfall will be possible in the
stronger storms. Afternoon temperatures will also continue a
gradual warming trend late this week, climbing into the mid 90s
this weekend and early next week. With the increase in humidity
levels expected this weekend, heat indices will range from 100 to
105 degrees through at least early next week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.

15

In the hours before

Special weather statement, Jul 31, 6:39 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Shreveport LA
739 PM CDT TUE JUL 31 2018

LAZ005-010115-
Lincoln LA-
739 PM CDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINCOLN PARISH UNTIL
815 PM CDT...

At 739 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Arcadia, or 7 miles northwest of Grambling, moving
southeast at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Ruston, Grambling, Simsboro and Vienna.

LAT...LON 3257 9258 3247 9264 3246 9278 3246 9287
      3257 9288 3260 9288 3261 9287 3265 9286
      3270 9278
TIME...MOT...LOC 0039Z 331DEG 18KT 3260 9282

06
Special weather statement, Jul 31, 6:45 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Shreveport LA
745 PM CDT TUE JUL 31 2018

LAZ005-006-010130-
Lincoln LA-Union LA-
745 PM CDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION AND NORTHEASTERN
LINCOLN PARISHES UNTIL 830 PM CDT...

At 744 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cooley, or 18 miles southeast of Junction City, moving southeast at
15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Farmerville, Bernice, Dubach, Downsville, D Arbonne, Bayou D Arbonne
Lake, Shiloh and Unionville.

LAT...LON 3283 9268 3290 9245 3267 9220 3260 9238
      3258 9255 3268 9267
TIME...MOT...LOC 0044Z 329DEG 13KT 3281 9255

06
Special weather statement, Jul 31, 7:27 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Shreveport LA
827 PM CDT TUE JUL 31 2018

LAZ006-010215-
Union LA-
827 PM CDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UNION PARISH UNTIL 915 PM
CDT...

At 826 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Farmerville, moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marion, Rocky Branch, Loch Lomon, Cecil, Spencer, Oakland, Haile,
Linville and Litroe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3274 9206 3272 9206 3263 9219 3289 9246
      3301 9237 3300 9207 3298 9208 3297 9207
      3297 9208 3292 9207 3287 9208 3284 9206
      3283 9207 3280 9205 3276 9206 3274 9205
TIME...MOT...LOC 0126Z 303DEG 9KT 3292 9235

06
Special weather statement, Jul 31, 7:52 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Shreveport LA
852 PM CDT TUE JUL 31 2018

LAZ005-013-014-010230-
Lincoln LA-Ouachita LA-Jackson LA-
852 PM CDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...SOUTHWESTERN OUACHITA
AND SOUTHEASTERN LINCOLN PARISHES UNTIL 930 PM CDT...

At 851 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles west of Claiborne to 8 miles southeast
of Ruston to 12 miles southeast of Grambling to 6 miles northeast of
Jonesboro. Movement was south at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Choudrant, Chatham, Quitman, Eros, Cheniere, Calhoun, Mineral
Springs, Caderville, Eureka, Lapine and Folksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3238 9222 3231 9232 3224 9235 3216 9253
      3234 9276 3248 9259 3257 9256 3259 9241
      3258 9241 3258 9232 3246 9221
TIME...MOT...LOC 0151Z 356DEG 24KT 3253 9241 3247 9252 3239 9258 3232
9264

06

The radar

The Shreveport radar (KSHV), 133 km away, was scanning. The volume nearest the first event began at 02:09 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 31, 8:10 PM CST
Where
Jackson County, 0.33 mi SSW of Eros
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.395, -92.422

A tree was blown down in the community of Eros.

Thunderstorm Wind, Winn

When
July 31, 9:15 PM CST
Where
Winn County, 2.62 mi SSW of Gaars Mill
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.083, -92.581

A tree was blown down at the intersection of Highway 34 and 126 east of the Dodson community.

Thunderstorm Wind, Winn

When
July 31, 9:18 PM CST
Where
Winn County, 2.02 mi N of Hudson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.059, -92.576

A tree was blown down on Aunt Marie's Road about one-half mile east of Highway 34.

Thunderstorm Wind, Winn

When
July 31, 9:20 PM CST
Where
Winn County, 1.09 mi E of Dodson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.080, -92.651

A tree was blown down on Highway 126 just east of the Dodson community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762357, 762358, 762359, 762360.